Hello All! This is my first time posting. I live in the U.S. Both of my parents live in Mexico City, Mexico. My father was diagnosed with Parkinson's about 8 years ago. He is 83. Has any one ever heard of Parkinson's psychosis? His first episode was a year and a half ago and he just started his second a couple of weeks ago. He halucinates, is very restless at night and talks to himself a lot. I had read that this might actually be caused by the Parkinson's meds. It is very difficult for my mother to deal with even though she has professional care for him at the house. Does anyone have any suggestions. Also, is anyone familiar with organizations/associations in Mexico that could be of help to my parents? Anything would be greatly appreciated.
My cousin went thru something similar as his Parkinson's progressed. His wife said she was told the meds can cause it.
I have taken a couple of the Parkinson's meds for another medical problem, and sometimes I had nights from hell - thought I was losing my mind. Also, the meds have a fine line between helping and hurting.
I don't know the answers to your questions, just understand a little bit of what the family is going thru. If his PD doesn't suffer too much from it, maybe they could talk to the doctor about trying him on a lower dose. It's a tough position to be in to need a medicine that has so many side effects.
My father became having hullicinations/psychosis a year and a half ago, after having PD for 11 years. It came in the form of visions of the devil in wadded up kleenex, seeing sexual images in objects, and being convinced my mom and I were workers for the devil. It was the most frightening thing ever. His neurologist at that time prescibed Zyprexa, an anti-psychotic drug. Unfortunately, Zyprexa is NOT recommended for psychosis in PD patients as it blocks dopamine from getting to the brain, which is the problem for people with PD. My father was rendered almost completely immobile. He was weaned off of it and is now on another anti-psychotic that has worked well and most of his mobility returned.
We were told it can be the meds, the disease or a combination of both. I was able to find very little information about it. Good luck with your father. I'm sorry I don't know any places in Mexico, but wanted you to know I have experienced a little of what you are talking about.
This has a link to worldwide foundations including one in Mexico:
I have tardive dyskinesia which is clinically similar to Parkinson's and I am under study for "tardive psychosis" as a criteria which is clinically similar to psychosis from Parkinson's. Zofran (Ondenastron), Clonidine and the natural remedy rhodiola (as supervised by a neurologist) have been of great help. Zofran is an FDA approved medication used off label for Parkinson's psychosis and the good thing about it is unlike conventional antipsychotics it will not cause tardive dyskinesia and thus will not worsen Parkinsons'. Its of some use for schizophrenia but can only be used as an adjunct. It can be used on Parkinson's psychosis. Look up the clinically valid studies linked to from the Wikipedia entry and bring them to your neurologist's attention although clearly a consult with a trained movement disorder specialist is neccessary.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.